Nebraska, 2003Flash Flood in Nebraska, May 8, 2003
May 8, 2003 · NWS OAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 2:20 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 8, 2:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU MAY 8 2003
MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES
FOR SERN NE. TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM.
SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG
WRMFNT EXTENDING EWD THRU KS AND INTO MO. TEMPS WERE IN THE
LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER
TO MID 70S AHEAD OF THE DRYLINE...WOW. VIGOROUS SHORTWAVE TROF
TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS. SOME
PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN
ABOUT OMA...OLU AND SUX. SO FLOOD WATCH THAT WAS ISSUED EARLY
TODAY HAS BEEN EXPANDED A BIT. MAIN PCPN SHOULD END IN THE
1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD
AS LOW PRES MOVE INTO SWRN MN LATE TNGT.
EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER
AIR IN PLACE. ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT
AS SOME MOISTURE RETURNS. ETA DELAYS PCPN UNTIL SAT NGT...BUT
WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH
AVN AND ETA SOLUTIONS. MON AND TUE SHOULD BE OPPORTUNITIES TO
DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU.
DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL.
.OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA
MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA.
MILLER
Hazardous weather outlook, May 8, 10:55 AM CST, 5 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082335-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER SOUTHEAST
NEBRASKA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OVER
THE REST OF THE AREA. THE MAIN AREA OF CONCERN IS ALONG AND
SOUTH OF INTERSTATE 80. TORNADOES...LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THROUGH THE EVENING. THIS IS A POTENTIALLY EXPLOSIVE
SITUATION.
A STRONG LOW PRESSURE CENTER IS EXPECTED TO MOVE INTO NORTH
CENTRAL KANSAS BY THIS EVENING...AND A WARM FRONT WILL EXTEND
FROM THE LOW INTO MISSOURI. EXTREMELY UNSTABLE AIR WILL BE
LIFTED NORTH INTO THE AREA...AND VERY STRONG VERTICAL WIND SHEAR
IS EXPECTED. THIS SHOULD RESULT IN SCATTERED SUPERCELL
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN
IOWA SHOULD MONITOR THIS SITUATION CLOSELY. THOSE IS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA ARE URGED TO BE READY TO ACTIVATE
RAPIDLY MID TO LATE THIS AFTERNOON.
MILLER
In the hours before
Local storm report, May 8, 3:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 7 SW FAIRBURY NE 1 INCH HAIL
05/08/03 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.Flash Flood, Jefferson
- When
- May 8, 4:15 PM CST to 6:30 PM CST
- Where
- Jefferson County, Fairbury
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Street flooding in Fairbury and other lowland flooding northwest of town was reported by the emergency manager of Jefferson county and a NWS cooperative observer. The flooding was due to 1 to 2 inches of rain that fell over much of the county in an hour or two during the late afternoon and early evening. This rainfall was in addition to 2 to 3 inches that fell earlier in the day over parts of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357002.